|Year : 2022 | Volume
| Issue : 4 | Page : 469-471
Tuberculosis treatment-related lichenoid drug eruptions
Zeynep Yegin Katran1, Ismet Bulut1, Aylin Babalık2
1 Department of Allergy and Immunology, University of Health Sciences, Süreyyapasa Training and Research Hospital, Istanbul, Turkey
2 Department of Chest Diseases, University of Health Sciences, Süreyyapasa Training and Research Hospital, Istanbul, Turkey
|Date of Submission||09-Sep-2022|
|Date of Decision||02-Oct-2022|
|Date of Acceptance||16-Nov-2022|
|Date of Web Publication||10-Dec-2022|
Zeynep Yegin Katran
Department of Allergy and Immunology, University of Health Sciences, Süreyyapasa Training and Research Hospital, Istanbul
Source of Support: None, Conflict of Interest: None
Tuberculosis is one of the leading causes of death from infectious diseases in adults worldwide. Drug hypersensitivity in tuberculosis is an important problem affecting the treatment process. Although treatment is started with isoniazid, rifampicin, ethambutol, and pyrazinamide in drug-sensitive tuberculosis patients, it may not always be continued in this way. When hypersensitivity develops under antituberculosis treatment, type 4 hypersensitivity is the most common, and maculopapular drug eruption develops as a subgroup. Lichenoid drug eruption is very rare. We present our case who was diagnosed with pulmonary tuberculosis, who developed lichenoid drug eruption while receiving treatment, and whose treatment was completed by giving the new regimen with successful desensitization.
Keywords: Drug hypersensitivity, lichenoid drug eruptions, tuberculosis
|How to cite this article:|
Katran ZY, Bulut I, Babalık A. Tuberculosis treatment-related lichenoid drug eruptions. Int J Mycobacteriol 2022;11:469-71
| Introduction|| |
Tuberculosis is one of the leading causes of death from infectious disease in adults worldwide. In drug-sensitive patients, treatment is started with isoniazid, rifampicin, ethambutol, and pyrazinamide., Drug hypersensitivity in tuberculosis is an important problem affecting the treatment process. All the antituberculosis drugs could potentially be responsible. Although treatment is initiated with isoniazid, rifampicin, ethambutol, and pyrazinamide, drug changes may be required due to hypersensitivity. We shared our patient who developed lichenoid drug eruption while receiving tuberculosis treatment, whose healing process was long, and whose new treatment was successfully completed by patch testing.
| Case Report|| |
Here, we present a case of a 41-year-old man. He was diagnosed with smear-positive pulmonary tuberculosis when he was being investigated due to cough, sputum, occasional night sweats, and hoarseness. Isoniazid 300 mg/day, rifampicin 600 mg/day, ethambutol 1500 mg/day, and pyrazinamide 2000 mg/day were started. Although there was no drug resistance, the initial phase was extended to 4 months because acid resistant becteria (ARB) did not become negative. At the end of the 3rd month, an itchy rash with white scaly on the arms, elbows, and legs started on the anterior face and spread to the whole body. The patient was transferred to our hospital. There were itchy lesions, which were widespread all over the body, covered with white plaques and raised from the skin [Figure 1] and [Figure 2]. Skin biopsy was recommended to the patient who was consulted in our allergy and immunology clinic. The biopsy result was consistent with lichenoid drug eruption. The treatment was interrupted for 1 month, and after the lesions healed [Figure 3], diagnostic tests were started. The new treatment was determined as streptomycin, prothionamide, cycloserine, moxifloxacin, and isoniazid. The patch was adhered with all drugs [Figure 4]. Cycloserine was positive at 24 and 48 h [Figure 5]. The final regimen was determined as amikacin, prothionamide, para-aminosalicylic acid, levofloxacin, and isoniazid. Step-wise desensitization was applied with all drugs. The treatment was stopped successfully after 9 months without the development of hypersensitivity.
|Figure 3: There was a significant decrease in lichenoid lesions in 1 month|
Click here to view
| Discussion|| |
The most common drug hypersensitivity that develops under tuberculosis treatment is type 4 reactions. Among these, maculopapular drug eruption is the most common. Lichenoid drug eruption is very rare. In the literature, there are only a few cases of lichenoid drug eruption due to tuberculosis treatment. Among these drugs, isoniazid, rifampicin, pyrazinamide, and cycloserine have been reported in single case reports so far.,,,,
When a type 4 hypersensitivity reaction develops, there are three different routes recommended for new drugs to be started. One of them is the administration of all drugs by desensitization. Drug desensitization is the establishment of tolerance of the immune system against the therapeutic dose of the offending agent, by starting at very low doses, 1/10,000 below the dose that causes a drug hypersensitivity reaction and gradually increasing it. While desensitization was used, especially for immunoglobulin E-mediated and immediate-type hypersensitivity reactions, it is now also used for T-cell-mediated delayed-type hypersensitivity reactions. There is no recommended standard protocol or guideline for late-type T-cell-mediated drug desensitization. It has been seen that it is safer to give all drugs with desensitization rather than completely changing antituberculosis drugs or administering them with the graded challenge in patients who develop delayed-type drug hypersensitivity reactions. We completed the treatment scheme by giving all the drugs that started the treatment with desensitization.
| Conclusion|| |
In this case, cycloserine was planned to be started, but it was not given because sensitivity was shown by the patch test.
Limitation of this study is that patch testing was not performed to find the causative agent of the lichenoid drug eruption. If patch test was performed, the present reaction could occur again. Hence, the patient's treatment may have to be interrupted for a long time or resistance might develop. Therefore, the responsible agent could not be found.
ZYK, IB, and AB for clinical analysis, writing the manuscript, clinical analysis, and critically revising and approving the manuscript.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that his name and initials will not be published, and due efforts will be made to conceal the identity, but anonymity cannot be guaranteed.
I would like to thank my mentors IB and AB and also my daughter Defne.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Furin J, Cox H, Pai M. Tuberculosis. Lancet 2019;393:1642-56.
Lehloenya RJ, Dheda K. Cutaneous adverse drug reactions to anti-tuberculosis drugs: State of the art and into the future. Expert Rev Anti Infect Ther 2012;10:475-86.
Choonhakarn C, Janma J. Pyrazinamide-induced lichenoid photodermatitis. J Am Acad Dermatol 1999;40:645-6.
Bhanja DB, Sil A, Panigrahi A, Chakraborty S. Rifampicin-induced lichenoid drug eruption. Postgrad Med J 2020;96:782-3.
Shim JH, Kim TY, Kim HO, Kim CW. Cycloserine-induced lichenoid drug eruption. Dermatology 1995;191:142-4.
Chen C, Nguyen GH, Zeng YP, Wang BX. Successful treatment of isoniazid-induced lichenoid drug eruption with acitretin. Eur J Dermatol 2018;28:82-3.
Kura MM, Sodhi A, Chavhan S, Kadu P. Lichenoid drug eruption progressing into erythroderma in a case of cervical scrofuloderma due to multi drug-resistant tuberculosis. Indian J Dermatol 2022;67:77-9. [Full text]
Moon SD, Won HK, Cho JY, Kang MK, Kim JY, Park HK, et al
. Successful readministration of second-line antituberculous agents in a patient with near-fatal drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome. Allergy Asthma Respir Dis 2015;3:297-301.
Scherer K, Brockow K, Aberer W, Gooi JH, Demoly P, Romano A, et al.
Desensitization in delayed drug hypersensitivity reactions – An EAACI position paper of the drug allergy ınterest group. Allergy 2013;68:844-52.
Oh JH, Yun J, Yang MS, Kim JH, Kim SH, Kim S, et al
. Reintroduction of Antituberculous Drugs in Patients with Antituberculous Drug-Related Drug Reaction with Eosinophilia and Systemic Symptoms. J Allergy Clin Immunol Pract 2021;9:3442-3449.e3. doi: 10.1016/j.jaip.2021.03.054. Epub 2021 Apr 16. Erratum in: J Allergy Clin Immunol Pract. 2021 Dec;9(12):4509. PMID: 33872812.
[Figure 1], [Figure 2], [Figure 3], [Figure 4], [Figure 5]